Alert archive / New Jersey / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS New York, NY

June 2, 2022Bergen County, Passaic County, New Jersey; Rockland County, New York

NWS New York, NY issued this flash flood warning at Jun 2, 2022, 3:35 PM EDT for Bergen County, Passaic County, New Jersey; Rockland County, New York. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2022, 3:35 PM EDT (19:35 UTC)
Expired
Jun 2, 2022, 5:30 PM EDT
In force
115 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Passaic County, NJ, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:45 PM EDTFLASH FLOODAllendale, NJTWO UNDERPASSES IN ALLENDALE NJ CLOSED DUE TO 2 FEET OF WATER. WEST CRESCENT AVE UNDERPASS AND WEST ORCHARD ST UNDERPASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WGUS51 KOKX 021935
FFWOKX
NJC003-031-NYC087-022130-
/O.NEW.KOKX.FF.W.0004.220602T1935Z-220602T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
335 PM EDT Thu Jun 2 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Northwestern Bergen County in northeastern New Jersey...
  Eastern Passaic County in northeastern New Jersey...
  Rockland County in southeastern New York...

* Until 530 PM EDT.

* At 335 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wayne, Paramus, Ridgewood, Nanuet, Ramsey, Pompton Lakes, Suffern, 
  Hawthorne, Pearl River, Oradell, Fair Lawn, Wyckoff, Oakland, Glen 
  Rock, River Edge, Westwood, Franklin Lakes, Hillsdale, River Vale 
  and Waldwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4094 7428 4095 7428 4096 7428 4097 7428
      4098 7428 4098 7430 4099 7429 4100 7430
      4105 7428 4114 7422 4113 7413 4110 7399
      4096 7402 4092 7404

FLASH FLOOD...RADAR INDICATED

$$

JT
1 follow-up statement
414 
WGUS71 KOKX 022045
FFSOKX

Flash Flood Statement
National Weather Service New York NY
445 PM EDT Thu Jun 2 2022

NJC003-031-NYC087-022130-
/O.CON.KOKX.FF.W.0004.000000T0000Z-220602T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bergen NJ-Passaic NJ-Rockland NY-
445 PM EDT Thu Jun 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT THIS 
AFTERNOON FOR NORTHWESTERN BERGEN, EASTERN PASSAIC AND ROCKLAND 
COUNTIES...

At 445 PM EDT, The thunderstorms have moved out of the warned area. 
Between 1.5 and 2 inches of rain have fallen. Several river 
locations are approaching moderate flooding benchmarks. Flooding is 
expected to continue over the next hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wayne, Paramus, Ridgewood, Nanuet, Ramsey, Pompton Lakes, Suffern, 
  Hawthorne, Pearl River, Oradell, Fair Lawn, Wyckoff, Oakland, Glen 
  Rock, River Edge, Westwood, Franklin Lakes, Hillsdale, River Vale 
  and Waldwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4094 7428 4095 7428 4096 7428 4097 7428
      4098 7428 4098 7430 4099 7429 4100 7430
      4105 7428 4114 7422 4113 7413 4110 7399
      4096 7402 4092 7404

FLASH FLOOD...RADAR INDICATED

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:38 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 2, 2:38 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
238 PM EDT Thu Jun 2 2022

.SYNOPSIS...
A warm front lifts through the region today. A cold front with
a weak area of low pressure moves through from the west later
tonight into Friday morning. High pressure then slowly builds
from the west, and remains through Monday. A frontal system may
approach some time early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Adjusted PoPs with this update to account for showers now
developing over NE NJ and the Lower Hudson Valley as we
destabilize.

The mid-level ridge that helped bring in the brief heat spell
early in the week continues to flatten today as the axis pushes
east of the region. At the same time, a shortwave in the flow
moves through, with a frontal wave of low pressure developing
along the boundary to our west. This will spur the development
of showers and thunderstorms this afternoon and evening as the
frontal wave approaches and tracks near or just south of the
region. Though the front may provide sufficient large scale
lift, instability is rather low. Thus, not anticipating much in
the way of severe weather from this activity. SPC has a marginal
risk that extends just to the border of the CWA along Union
County and Staten Island. The greater threat from this system is
the potential for heavy downpours leading to localized
flooding. WPC currently has a marginal risk for flash flooding
across northeast NJ, NYC, and much of the Lower Hudson Valley.
Given the wet antecedent conditions and a moist column (PW
values around 1.75"), heavy rainfall is possible. Isolated flash
flooding cannot be ruled out, especially over the urban
corridor in northeast New Jersey.

Rain chances continue overnight and shift north across
Connecticut, as an approaching mid-level trough helps enhance
precip development there.

Skies much of the day will be overcast, with a few peeks of sun
from time to time. Temperatures moderate compared to Wednesday,
with afternoon highs mostly in the 70s, to around 80 in the
metro.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The trough axis slides across the Northeast the first half of
Friday, with the flow flattening out as it does. This will help
push the frontal system and associated wave of low pressure
offshore early in the day. Showers may linger into early
afternoon, especially across Connecticut, but gradual improving
conditions are expected into the afternoon.

High pressure begins to gradually build in from the west and a
drier, more seasonable air mass moves into the area. Highs
Friday are forecast to be about 5 degrees cooler than Thursday
for most, in the mid to upper 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure remains in control through the weekend resulting in
dry conditions. A weak cold front will move through Saturday
afternoon/evening, advecting in an even drier airmass behind it.
Dew points fall into the low to mid 40s by Sunday morning.
Temperatures on Saturday will be similar to Friday and Sunday
will be just a few degrees cooler. Sunny to mostly sunny skies
expected both days.

High pressure shifts offshore late Sunday into early Monday. The
next chance for unsettled weather to return to the area is with an
approaching frontal system late Monday into Tuesday. An upper level
low that will have been spinning over central southern Canada for
several days will finally make some eastward progression early next
week. Associated surface low pressure will deepen and pass well to
our north and west. It is this system that lifts a warm front
through the area followed by a cold front. The timing in the 12z GFS
run has slowed down slightly so have reflected this in latest
forecast. Now do not introduce 20-30% chance of showers until after
00z Monday night. There is still some disagreement between global
deterministic guidance. The Euro is slightly slower with this system
and the Canadian keeps high pressure nosed into our area with dry
conditions through mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A weakening frontal system will dissipate across the area
through tonight, while a frontal wave passes to the south
tonight into Friday.

A round of SHRA with a few TSRA will impact the area this
afternoon into early this evening. During this time, it will be
a mainly VFR forecast outside of any convection. Conditions will
then fall back to IFR and/or LIFR overnight with a light E/SE
flow and abundant low-level moisture. Scattered showers will be
possible through the overnight.

A light S and SE wind this afternoon will gradually back to the
E/NE overnight. Many locations will be just light and variable.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Adjustments possible for timing of showers and thunderstorms
this evening.

Onset time of IFR/LIFR conditions tonight may vary by 1-2
hours.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...MVFR conditions may linger into the evening for the
eastern terminals, especially KGON.
.Saturday-Tuesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a relatively weak pressure gradient, winds and seas remain
below SCA criteria through the weekend. The next possibility of
SCA conditions looks to be with an approaching frontal system
early next week.

&&

.HYDROLOGY...
Heavy downpours this afternoon and evening may produce localized
urban and poor drainage flooding, with isolated flash flooding
in the urban corridor of northeast New Jersey.

&&

.TIDES/COASTAL FLOODING...
A low rip current risk is forecast for today and Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR/DS
NEAR TERM...JC/DR
SHORT TERM...DR
LONG TERM...DS
AVIATION...DW
MARINE...DR/DS
HYDROLOGY...DR/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 3:11 AM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
311 AM EDT Thu Jun 2 2022

NJZ002-004-006-103>108-030715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and tonight.

Heavy downpours this afternoon and evening may produce localized
minor urban and poor drainage flooding, with isolated flash flooding
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-030715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-030715-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
311 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 2, 3:33 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service New York NY
333 PM EDT Thu Jun 2 2022

NJZ004-103-104-022000-
Western Bergen NJ-Eastern Bergen NJ-Eastern Passaic NJ-
333 PM EDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
PASSAIC AND BERGEN COUNTIES THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgewood, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Paterson around 335 PM EDT.
  Paramus around 340 PM EDT.
  Passaic and Oradell around 345 PM EDT.
  Hackensack and Bergenfield around 350 PM EDT.
  Ridgefield and Fort Lee around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to flooding. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4082 7401 4082 7402 4081 7404 4081 7406
      4080 7407 4098 7427 4110 7413 4099 7389
      4089 7393 4083 7396 4080 7399
TIME...MOT...LOC 1931Z 312DEG 27KT 4100 7412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Goodman

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:12 PM EDTFlash Flood WarningOKXEssex, Passaic116 min
Jun 1, 8:49 PM EDTSpecial Weather StatementOKXUnion41 min
Jun 1, 9:00 PM EDTFlash Flood WarningOKXUnion3 hr
Jun 1, 9:28 PM EDTSpecial Weather StatementOKXUnion62 min
Jun 1, 9:36 PM EDTAreal Flood AdvisoryOKXBergen, Passaic84 min
Jun 1, 10:08 PM EDTAreal Flood AdvisoryOKXEssex, Passaic7 min
Jun 1, 10:16 PM EDTAreal Flood AdvisoryOKXEssex, Passaic89 min
Jun 2, 1:09 PM EDTAreal Flood AdvisoryOKXBergen96 min
Jun 2, 2:43 PM EDTAreal Flood AdvisoryOKXBergen2 hr
Jun 2, 3:09 PM EDTAreal Flood AdvisoryOKXBergen, Passaic111 min
Jun 2, 3:33 PM EDTSpecial Weather StatementOKXBergen27 min
Jun 2, 3:45 PM EDTSevere Thunderstorm WarningOKXBergen30 min
Jun 2, 3:52 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic113 min
Jun 2, 5:31 PM EDTAreal Flood AdvisoryOKXBergen, Passaic89 min
Jun 2, 7:37 PM EDTAreal Flood AdvisoryOKXBergen3 hr
Jun 2, 7:47 PM EDTAreal Flood WarningOKXBergen90 min
Jun 1, 10:40 PM EDTAreal Flood AdvisoryOKXNassau, Queens, Suffolk95 min
Jun 2, 4:00 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester2 hr
Jun 2, 4:17 PM EDTAreal Flood AdvisoryOKXBronx, New York, Queens, Westchester88 min
Jun 2, 4:21 PM EDTSpecial Weather StatementOKXBronx24 min
Jun 2, 4:24 PM EDTSpecial Marine WarningOKX36 min
Jun 2, 4:34 PM EDTFlash Flood WarningOKXBronx, New York, Queens, Westchester86 min
Jun 2, 4:54 PM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens, Suffolk81 min
Jun 2, 4:54 PM EDTSpecial Weather StatementOKXNassau21 min

Nearby

Flash Flood Warnings in New Jersey, 2022Flash Flood Warnings in New York, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.